Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 201, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 24, 2001, 12:24 PM CDT for Piatt County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 12:24 PM CDT (17:24 UTC)
- Expired
- Oct 24, 2001, 1:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Piatt County, IL
The radar
The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 1:24 PM CDT | Tornado F0 | Oakley, IL | A tornado briefly touched down in a field. No injuries or damage were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
259 WUUS53 KILX 241724 SVRSPI ILC147-241815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1224 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIATT COUNTY IN CENTRAL ILLINOIS * UNTIL 115 PM CDT * AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CERRO GORDO...OR ABOUT 10 MILES NORTHEAST OF DECATUR...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTICELLO DE LAND WHITE HEATH MANSFIELD LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4005 8875 3983 8875 3995 8847 4028 8848 KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 10:41 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 24, 10:41 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1041 AM CDT WED OCT 24 2001 WILL UPDATE ZONES AFTER 11 AM...MAKING TIMING ADJUSTMENTS TO PCPN. ALSO...WILL NEED TO ADJUST SKY COVER AND TEMPS IN MOST LOCATIONS AS FRONTAL BOUNDARY IS ALREADY THRU WRN PTNS OF CWA FROM PIA TO JACKSONVILLE. .ILX...NONE. BYRD
In the hours before
Special weather statement, Oct 24, 11:24 AM CDT, 1 hour before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1124 AM CDT WED OCT 24 2001 ...OUTBREAK OF SEVERE THUNDERSTORMS...AND POSSIBLY A FEW TORNADOES OVER PARTS OF CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON... A STRONG COLD FRONT...CURRENTLY EXTENDING FROM JUST WEST OF CHICAGO TO WEST OF SPRINGFIELD TO ST LOUIS...IS FORECAST TO PUSH ACROSS CENTRAL ILLINOIS THIS AFTERNOON. UNSEASONABLY WARM AND HUMID AIR WAS PREVALENT AHEAD OF THE COLD FRONT THIS MORNING. AS THE FRONTAL BOUNDARY PLOWS INTO THE WARM AND UNSTABLE AIR MASS...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY...THIS AFTERNOON. THE PRIMARY THREAT TIME APPEARS TO BE FROM NOW UNTIL 600 PM THIS EVENING. PRESENT INDICATIONS SUGGEST AREAS ALONG AND EAST OF A BLOOMINGTON TO ST. LOUIS MISSOURI LINE HAVE THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POSSIBILITY FOR TORNADOES. AREAS WEST OF THIS LINE MAY SEE LARGE HAIL WITH SOME OF THE STRONGER STORMS EARLY THIS AFTERNOON. SPOTTER ACTIVATION WILL BE REQUIRED INTO THE LATE AFTERNOON HOURS. STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER THREAT ACROSS CENTRAL ILLINOIS TODAY. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 11:54 AM CDT | Tornado Warning | ILX | Sangamon | 36 min |
| Oct 24, 11:55 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 50 min |
| Oct 24, 12:27 PM CDT | Tornado Warning | ILX | Christian, Macon, Sangamon | 48 min |
| Oct 24, 12:29 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 31 min |
| Oct 24, 12:34 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 26 min |
| Oct 24, 12:41 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 64 min |
| Oct 24, 12:55 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 65 min |
| Oct 24, 1:14 PM CDT | Tornado Warning | ILX | Macon, Piatt | 46 min |
| Oct 24, 1:22 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 53 min |
| Oct 24, 1:30 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 45 min |
| Oct 24, 1:42 PM CDT | Tornado Warning | ILX | Champaign | 48 min |
| Oct 24, 2:12 PM CDT | Tornado Warning | ILX | Vermilion | 48 min |
| Oct 24, 2:23 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 52 min |
| Oct 24, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 32 min |
| Oct 24, 3:00 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 15 min |
| Oct 24, 3:13 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 32 min |
| Oct 24, 3:18 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Richland | 42 min |
| Oct 24, 3:23 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 37 min |
| Oct 24, 3:38 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 52 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.